Utah, 2015

Damaging Wind in Utah, April 22, 2015

April 22, 2015 · NWS SLC · 1 event in 1 county or zone

Mid-level moisture returned to Utah on April 22, and one severe wind gust was recorded from a high-based thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Mid-level moisture returned to Utah on April 22, and one severe wind gust was recorded from a high-based thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 22, 9:14 AM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 22, 9:14 AM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1014 AM MDT WED APR 22 2015

.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM TO THE SOUTHWEST OF
UTAH WILL SEND MOISTURE NORTH ACROSS UTAH THE NEXT COUPLE OF DAYS.
AN UPPER TROUGH MOVING ACROSS THE NORTHERN ROCKIES WILL BRING A
COLD FRONT THROUGH THE AREA THURSDAY...FOLLOWED BY A STRONGER
STORM SYSTEM THIS WEEKEND.

&&

.DISCUSSION...SCATTERED LIGHT SHOWERS COVERING MUCH OF SOUTHERN
AND CENTRAL UTAH ARE ASSOCIATED WITH THE UPPER LOW CURRENTLY
POSITIONED TO THE SOUTHWEST OF UTAH. THIS LOW WHICH HAS BEEN
DRIFTING NORTH OVERNIGHT WILL STALL NEAR KLAS SOMETIME THIS
AFTERNOON.

THE BEST ORGANIZED SHOWERS EXIST NEAR AND SOUTH OF THE DEFORMATION
AXIS ALONG THE NORTHERN FLANK OF THE LOW ACROSS CENTRAL UTAH. THE
AXIS WILL DRIFT A LITTLE FURTHER NORTH AND REMAIN THE FOCUS OF
CONVECTIVE PRECIP THROUGH AT LEAST MID-AFTERNOON. OUTSIDE OF THE
DEFORMATION AXIS SUFFICIENT MOISTURE AND GOOD DAYTIME HEATING
SHOULD SPAWN SCATTERED TERRAIN-BASED CONVECTION MAINLY SOUTH OF
THE AXIS LATE THIS AFTERNOON/EARLY EVENING.

THE SOUTHWARD RETREAT OF THE WEAKENING UPPER LOW WILL END MOST OF
THE REMAINING CONVECTION OVERNIGHT. THE MOISTURE ALREADY IN PLACE
WILL REMAIN OVER THE AREA INTO THURSDAY. A SHORTWAVE MOVING EAST
ACROSS THE NORTHERN ROCKIES WILL NUDGE A WEAK COLD FRONT INTO
NORTHERN UTAH. THIS FRONT COULD SERVE AS A FOCUS OF CONVECTION
DURING THE DAY. DOWN SOUTH THE REMNANT OF THE UPPER LOW COULD
SUPPORT ADDITIONAL CONVECTION ACROSS THE SOUTHERN MOUNTAINS BY
AFTERNOON. IN BETWEEN TERRAIN- BASED CONVECTION WILL BE THE MAIN
DRIVER OF CONVECTION DURING THE AFTERNOON/EARLY EVENING.

NO UPDATES PLANNED TO THE SHORT TERM FORECAST AT THIS TIME.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
DAY WITH INCREASING CLOUDS THIS AFTERNOON. SOUTHEAST WINDS ARE
EXPECTED TO SHIFT TO THE NORTHWEST BETWEEN 18Z AND 20Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...CONGER
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Apr 22, 4:52 AM MST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
552 AM MDT WED APR 22 2015

UTZ001>016-019>021-517-518-WYZ021-231230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
552 AM MDT WED APR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS ALONG WITH A FEW THUNDERSTORMS WILL
INCREASE FROM SOUTH TO NORTH ACROSS THE FORECAST AREA TODAY. WHILE
RAINFALL WILL GENERALLY BE LIGHT...GUSTY OUTFLOW WINDS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN INCREASING CHANCE OF PRECIPITATION IS EXPECTED EACH DAY
THROUGH THE END OF THE WEEK AS MOISTURE CONTINUES TO SPREAD INTO
THE AREA. A COLD FRONT WILL PUSH THROUGH THE AREA LATE SATURDAY
INTO SUNDAY PRODUCING VALLEY RAIN ALONG WITH ACCUMULATING SNOW IN
THE MOUNTAINS. GUSTY WINDS WILL BE POSSIBLE BEHIND THE FRONT
SATURDAY NIGHT AND SUNDAY...ESPECIALLY ACROSS THE NORTHWEST AND
EASTERN VALLEYS OF UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Salt Lake City radar (KMTX), 146 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Utah

When
April 22, 1:10 PM MST
Where
Utah County, 1.48 mi NNE of Payson
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.070, -111.720

The Interstate 15 at Beer Creek sensor recorded a maximum wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571905.